Nevada, 2021

High Wind in Nevada, March 22 to 23, 2021

March 22 to 23, 2021 · NWS LKN · 1 event in 1 county or zone

A frontal boundary brought brought early spring winter like conditions including some breezy winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A frontal boundary brought brought early spring winter like conditions including some breezy winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 22, 1:13 PM PST, 9 hours 47 minutes earlier.

Area forecast discussion, Mar 22, 1:13 PM PST, 9 hours 47 minutes before
Area Forecast Discussion
National Weather Service Elko NV
213 PM PDT Mon Mar 22 2021

.SYNOPSIS...Snow showers across northern NV should be tapering
off this evening but showers over parts of central NV should
continue overnight into early morning Tuesday. Most travel impacts
will be over summits, and roadways above 5500 feet in elevation,
where another inch or two is expected of accumulation into the
evening. Lingering snow showers on Tuesday will mainly be confined
to higher elevation mountain areas of eastern NV. Gusty winds are
expected Tuesday across all of northern and central NV.

&&

.SHORT TERM...Tonight through Thursday.  The divergent left exit
region of a jet streak continues to lend decent upper support to
a wintry, early spring low pressure system that is making its way
east and southeast across northern NV this afternoon into the
evening. This same jet streak will also provide decent forcing to
some moderate to heavy intensity snow showers as activity
continues to spread south into central NV overnight through early
morning Tuesday. Some snow squall like snow showers could lower
visibility to a half mile in an area of gusty winds ranging 30-35
mph. Weak instability and some early season CAPE may still result
in an increased chance for an isolated thunderstorm this afternoon
through early evening. But the best chances for an errant
lightning strike will be along and north of I-80 between
Winnemucca and Elko continuing north to the OR/ID borders. But for
the most part most snow showers will begin to diminish across
northern NV this evening, with snow showers lingering over central
NV overnight. Snow amounts in most valley locations are still
expected to be light with less than an inch.

The summits and roadways above 5500 feet in elevation will remain
the main topic of concern this evening. These concerns will
continue overnight into Tuesday morning as snow showers spread
east and southeast into central NV. This evening parts of I-80
that are not in the current Winter Advisory like Emigrant Pass,
along with summits and passes along US-50 between Austin to Eureka
could see additional accumulations of 2-3 inches of new snow
before this system finally exits the region Tuesday morning. Some
north to south running county/state roadways in Lander and Eureka
Counties could receive 2-3 inches of snow through early Tuesday
morning. Higher pressure builds across northern CA into Nevada
through Tuesday with an accompanying tightening of pressure
gradients over much of Nevada. The likely result will be gusty
northerly winds over all of the state with near advisory level
conditions over northern Nye County. So a wind advisory will be in
effect from 8 AM to 8 PM Tuesday over northern Nye County. At the
conclusion of this wind advisory gusty conditions will begin to
gradually diminish during the evening hours.

But as the northerly flow aloft continues on Wednesday, a
progressive short wave ridge passes north to south over NV. The
resulting dry conditions are expected to spread out across much of
the CWA. Afternoon highs on Wednesday will still be 5-10 degrees
below normal across the region with most locations only reaching
into the low to mid 40s. By Thursday another low pressure system
will drop southeast across northern NV and spread more snow
showers across the region. Snow accumulations are expected to be
much lighter than the current wintry system. Higher snow amounts
will be directed mostly to higher mountain areas of Elko County
which see 4”-6” of new snow across higher ridges. Valley snow
accumulations will be mostly an inch or less with only minimal
impacts to area summits and passes along I-80.

.LONG TERM...Thursday night through next Monday.

A fairly flat ridge builds into the West through the long term
period. This will provide for dry conditions and a warming trend
on Friday and through the weekend. Highs on Friday in the 50's will
rise to above normal levels over the weekend and by Sunday most
areas will be well into the 60's, with even the warmest valleys
creeping into the lower 70's. Lows will mainly be in the 20's
through the 30's but could warm into the 30's to lower 40's by
Monday morning. Winds are expected to be on the lighter side under
ridging.

The very southern end of a trof centered in Canada may or may not
clip northern Nevada on Monday. Looks like if it did, it would
just tighten up gradients a little to allow for some afternoon
breezes and slightly lower temperatures. Low confidence in this,
however, and ridging will likely just continue into next week.

&&

.AVIATION...Snow showers will continue this afternoon and into the
night. MVFR conditions will prevail for the most part, though IFR
conditions will occur during periods of showers, with a tempo
LIFR CIG and/or VIS in the heaviest snow squalls. Late Tuesday
morning showers will diminish as gusty northerly winds increase
throughout northern and central Nevada. Strongest winds will be at
KTPH through the afternoon as winds gust to around 40 knots.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 8 AM PDT Tuesday for Northern Elko
County-Ruby Mountains and East Humboldt Range.

Winter Weather Advisory from 5 PM this afternoon to 8 AM PDT
Tuesday for Northwestern Nye County-Southern Lander County and
Southern Eureka County.

Wind Advisory from 8 AM to 8 PM PDT Tuesday for Northeastern Nye
County-Northwestern Nye County.

&&

97/90/90

In the hours before

Special weather statement, Mar 22, 8:57 PM PST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Elko NV
957 PM PDT Mon Mar 22 2021

NVZ035-231515-
White Pine County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth,
Cherry Creek, and McGill
957 PM PDT Mon Mar 22 2021

...Snow showers to continue through early Monday morning...

Snow showers have expanded across central Nevada this evening.
These showers will continue to progress southeastward into White
Pine county overnight as a weather system moves through the state.
A rapid reduction in visibility is expected with the onset of
some of the heavier snow showers. With temperatures across much
of the county expected to remain below freezing overnight,
some accumulation on roadways is expected along with the
development of some slick spots on US-50. Generally, less than one
half inch of accumulation is expected in valleys with up to an
inch along the higher passes. Conditions overall will improve
later Monday as temperatures rise although on and off snow showers
are expected to continue through the day.

Motorists should remain alert to and take necessary precautions
if travel is necessary.

Visit www.weather.gov/elko for the latest weather information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, S Lander & S Eureka

When
March 22, 11:00 PM PST to March 23, 12:00 AM PST
Where
S Lander & S Eureka forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Station (RBTN2) Red Butte Raws, Elevation 5026 feet.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2021Every state in 2021This day in weather historyWarnings in Nevada, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941430.